Alert archive / Illinois / River Flood Warnings in 2016

River Flood Warning 69, NWS Quad Cities, IA

December 30, 2016Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Dec 30, 2016, 8:04 PM CST for Henry County, Rock Island County, Illinois. It took effect at Dec 30, 2016, 10:00 PM CST. It was in force for 62 hr.

The area

The outline as issued.

The facts

Issued
Dec 30, 2016, 8:04 PM CST (02:04 UTC)
In effect from
Dec 30, 2016, 10:00 PM CST
Expired
Jan 2, 2017, 12:00 PM CST
In force
62 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Moline (MLII2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

925 
WGUS43 KDVN 310204
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CST FRI DEC 30 2016

.An ice jam has moved downstream on the Rock River, and is now expected to 
bring minor flooding to the Moline area.  If you are near the lower Rock River, 
be aware of rapid fluctuations in the river in the next 24 hours.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-311404-
/O.NEW.KDVN.FL.W.0069.161231T0400Z-170102T1800Z/
/MLII2.1.ER.161231T0400Z.161231T0600Z.170101T0600Z.NO/
804 PM CST FRI DEC 30 2016

...Flood Warning in effect until Sunday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Rock River at Moline.
* Until Sunday morning.
* At  7:30 PM Friday the stage was 11.8 feet...and rising.
* Flood stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Recent activity...the river has risen about 1 foot in the past hour 
  due to an ice jam. 
* Forecast...Rise above flood stage this evening...and continue 
  rising to 12.2 feet Saturday morning. Fall below flood stage 
  Sunday morning. Rapid fluctuations are likely on the lower Rock River 
  due to ice action.
* Impact...At  12.0 feet...Minor Flood Stage. Water affects 
  residences near the 27th Street bridge. Water is over portions of 
  60th St south of Green Valley Sports Complex and portions of 56th 
  St along the north side of the river.

&&

LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
      4152 9032                       

$$
1 follow-up statement
049 
WGUS83 KDVN 311031
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 AM CST SAT DEC 31 2016

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-311101-
/O.CAN.KDVN.FL.W.0069.000000T0000Z-170102T1800Z/
/MLII2.N.IJ.000000T0000Z.000000T0000Z.000000T0000Z.NO/
431 AM CST SAT DEC 31 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Rock River at Moline.
* At  3:30 AM Saturday the stage was 10.6 feet...and falling.
* Flood stage is 12.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Recent activity...The ice jam appears to have moved downstream of
  Moline. While no flooding is occurring or expected at the Moline 
  gage, ice action could lead to rapid fluctuations in river levels and
  flooding downstream of the Moline gage.  
* Forecast...Remain around 10.6 feet through Sunday morning.

&&

LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
      4152 9032                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 30, 5:12 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 30, 5:12 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
512 PM CST Fri Dec 30 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 243 PM CST Fri Dec 30 2016

Alberta clipper was located along the ND/Canada border and was
pulling milder temperatures into the dvn cwa on southerly winds. A
nice area of 3hr pressure falls of 7 mb extended from MN to MO. An
extensive plume of mid/high level clouds covered much of the
northern and central Plains, eastward across much of the Midwest
and Great Lakes regions.

2 pm temperatures in the dvn cwa ranged from around 30 along
Highway 20 to the lower to mid 40s in our far sw counties.
Farther south in MO and into the southern Plains readings were
well into the 50s.

To the north, much colder air existed across Ontario with
afternoon temperatures only in the single digits above and below
zero, with some snow falling in the Northwoods of MN.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 243 PM CST Fri Dec 30 2016

Tonight: Guidance seemed too low with temperatures so have raised
them at least several degrees. There are several reasons 1) much
of the cwa has bare ground 2) a south to southwest wind remaining
at 10 to 15 mph with some higher gusts 3) decent pressure falls
and 4) time height sections indicate plenty of mid and high level
clouds. These reasons will be especially true in our southern and
eastern counties ahead of a cold front that will be arriving in
our nw cwa late tonight. Minimum temperatures should range from
the upper 20s nw to the mid 30s se. However, for much of the night
temperatures will remain rather steady in the 30s.

Saturday: The final day of 2016 will feature a clipper system
tracking into the northern Great Lakes region, while the cold
front pushes across the remainder of the cwa during the morning.
This will be a dry fropa due to the lack of significant moisture
in the column and the forcing is well to our north. The colder air
lags somewhat behind the front so temperatures should be able to
remain in the 30s for much of the day. However, towards late
afternoon or definitely sunset the colder airmass will be noticed,
but only briefly.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 243 PM CST Fri Dec 30 2016

Main forecast concern in the long term remains the system for Monday
across the Midwest.  12Z guidance still does not agree on the track
of the surface low Monday.  This track will determine the amount of
precip that we get from the system.  Past this period, cold air will
return to the area.

Placement of the sfc ranges from eastern NE in the GFS to across our
eastern CWA in the ECMWF.  The rest of the guidance is spread
between these two.  While the ECMWF has been more consistent run to
run starting to think that a further west track along the snowpack
seems more likely.  Regardless of those differences, consensus
between the models favors a chance of freezing rain Monday morning
before warmer air moves in and temperatures raise above freezing,
turning to a rain event.  With wetbulb temps near freezing, do not
expect much accumulation of ice.  With the rapid warm up, any
accumulated ice would quickly melt. Total QPF for this event is
heavily dependent on the sfc low and subject to refinement.

Later in the period the main weather impact is expected to be cooler
temperatures.  With a dearth of snow across the area, do not expect
temperatures as cold as a couple of weeks ago.  Regardless, a
stretch of below freezing temperatures are expected before guidance
tries to warm the area up again late into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 510 PM CST Fri Dec 30 2016

Mainly VFR conditions expected again this taf cycle. Clipper
system tracking across the upper Midwest will spread mid/high
level clouds across the area, with south winds 10 to 15 knots this
evening and overnight. A cold front will push southeast across
the taf sites early Saturday morning, but lack of moisture
precludes any precipitation with the front. There may be a period
of MVFR cigs behind the front but mainly at KDBQ but this is not
yet included in the forecast. LLWS at FL017-020 is expected
tonight with south to southwest winds 10 to 20 knots, but
southwest winds aloft around 50 knots from 02Z to 09Z. Northwest
winds behind the front will be in the 10 to 20 knot range.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gibbs
AVIATION...Ervin
Hazardous weather outlook, Dec 30, 11:03 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 AM CST FRI DEC 30 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1103 AM CST FRI DEC 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/GIBBS

Nearby

River Flood Warnings in Illinois, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.